Seroquel and Liver levels?

Discussion in 'General Parenting' started by howlongto18, Jan 23, 2008.

  1. howlongto18

    howlongto18 New Member

    Hi all.

    First of all I am sooo happy to report that this past month on seroquel has changed our lives! It's not perfect but nearly so. I'm crossing my fingers and hoping this will be a long term thing. Juan Carlos had gotten so violent and out of control it was as if he was not there... very animalistic. Now he is back. He is still hyper, and he still over reacts to punishment of any kind, but he rarely loses control anymore and when he does, it's short lived... so far.

    Anyway, my question is whether anyone here has had problems with liver tests when using the seroquel. I'm waiting to get into our regular family doctor because since we haven't had a metabolic profile (or whatever that blood test is called) in so long, the psychiatrist is uncertain whether the elevated liver levels are related to the new medication or not. We will repeat the blood test in a few weeks to compare the level.

    I'm not sure if levels are different in children and adults, but he is five if it helps.

    The levels that were elevated were these:

    Prot - normal is 5.9-7.8 - his reading was 8.1
    Alb - normal is 3.2-4.9 - his was 5.1
    ALT (the liver thing) - normal is 10-25 - his was 42

    He also mentioned that his white blood cell count was below normal.

    I will be so depressed if it's the medications that are doing harm, because they are working so well for him.
  2. susiestar

    susiestar Roll With It

    I am not up on these tests, but I am glad themed is helping!

    If this medication is causing problems, maybe another medication of it's type will work with-o the problems?


  3. 4sumrzn

    4sumrzn New Member

    I'm not sure about the tests either. I guess I need to be more up to date myself considering my difficult child is on Seroquel also. She did have a ton of blood tests done recently & nothing was of concern to the docs. I'm glad to hear that things are in a good groove & I will keep my fingers crossed for you too!:D
  4. LittleDudesMom

    LittleDudesMom Well-Known Member Staff Member

    My son was on seroquel for a couple years. He was on a very low dosage though, only 25 mg a day at bedtime. His doctor did order blookwork every 6 months. Hope everything ends up being ok. Keep us posted.

  5. Jena

    Jena New Member

    i'd speak to your doctor my daughter was on seroquel and we had to have the liver tests as well as blood tests often. her levels were never off at all. if seroquel isn't the one, abilify is another used for BiPolar (BP). it is much better tolerated and does not affect the liver at all.

    good luck, let us know how he is

  6. smallworld

    smallworld Moderator

    Chelsea, what medications was he on prior to Seroquel? How long has he been off of them?

    My son started Seroquel at the end of December. It has changed his life as well.
  7. Steely

    Steely Active Member

    Seroquel caused a drastic increase in my son's cholesterol - it jumped to 600 which as we all know is way abnormal, and it also increased his blood sugar dramatically. Seroquel can cause these exact symptoms - and most psychiatrists keep quite a close eye on the liver and blood sugar for just this reason. In some rare cases, it has caused diabetes. It is a pretty powerful medication.
    I would guess it is the Seroquel causing the abnormalities on his liver - but it may adjust itself. I would keep a close, close eye on it - and take it one day at a time.
  8. smallworld

    smallworld Moderator

    Diabetes is a disease that affects the pancreas, not the liver. Liver function and white blood cell abnormalities are more common with anticonvulsants like Depakote than with atypical antipsychotics like Seroquel.
  9. Marguerite

    Marguerite Active Member

    Liver test results can go out of whack really easily. GGT is one of the worst, for me. When I was on anticonvulsants, my GGT hit 800. ALT, AST were also way above normal, way higher than your son's.

    The liver is an amazing organ, it can regenerate really easily. It also can give abnormal test results at the drop of a hat. For me, if I just LICK a paracetamol tablet, my GGT goes out of normal. Well maybe not that bad, but you get the idea.

    Talk to the doctor. Also, keep your own spreadsheet on your son's results. I began doing this with my abnormal results a few years ago and having changed doctors several times over the years, now find my new GP is very glad of my old notes.

    Never count on the doctor to keep all the records; keep your own notes because one day, they could prove vital.

  10. Steely

    Steely Active Member

    Yes, diabetes affects the pancreas, which is different than elevated liver enzymes or cholesterol. Two different problems that Seroquel can cause, which is why a doctor needs to check both glucose and liver functions. And - IF - the cholesterol is in the 600 range, like my sons, it can cause Pancreatitis. So obviously, an elevated cholesterol level does also affect the Pancreas if high enough.
  11. howlongto18

    howlongto18 New Member

    Thanks for the info. We are seeing the family doctor tomorrow and will repeat the bloodwork in about 3 weeks.

    Juan Carlos was only taking clonidine prior to this medication, which we stopped. He was only taking .1mg of that and sometimes less. We gave him a quarter tablet when we needed to settle him down. For a while it worked okay and then gradually it stopped doing anything other than making him tired and more irritable. We tried Depakote about a year and a half ago which did nothing for him. We just started the seroquel right before Christmas, and he is currently taking 100mg a day.

    My fingers are crossed, it's just such a miracle I don't want to have to switch medications. Anyone know when they will be able to make generics of this so it doesn't cost so much? Even with our insurance we are paying $100 for about 3 weeks worth. Well worth it, but a generic would sure be nice.
  12. smallworld

    smallworld Moderator

    Chelsea, even though he's been off of Depakote for a while, ask if it could have had an effect on his liver and white blood cell count. Forunately, his liver function test doesn't look too bad (my son's was worse and his psychiatrist wasn't that alarmed). Has he gained weight lately? My father, who is a GI doctor, says that a layer of fat over the liver can affect the liver function tests.

    Please let us know what happens.
  13. howlongto18

    howlongto18 New Member

    Yes he has gained some weight. We are watching him closely because his appetite has been insatiable, but it seems to be diminishing some.
  14. tessaturtle

    tessaturtle New Member

    difficult child had multiple blood tests on seroquel, only to check the platelet levels due to his other medications (first nortriptylene now equetro). They have never mentioned anything re:the seroquel. He did well when first put on the seroquel, since Oct. he has been on a downhill slide into violent rages, lying, extreme odd behavior, threatening behavior, I don't care attitude, and being afraid to go anywhere by himself. We finally won the medication battle after seeing it increased to 600 mg (!) to allow us to decrease it as we see the equetro start to work. DUe to recent and current (as I type) behaviors, he is most likely going to be IEA'd tomorrow.

    I hope it works out well for yours as it did for ours at first!

    THoughts are with you!